Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 9, NWS Honolulu, HI

April 4, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Apr 4, 2024, 8:02 PM HST for Hawaii County, Hawaii. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 8:02 PM HST (06:02 UTC)
Expired
Apr 5, 2024, 3:02 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WWHW70 PHFO 050602 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
802 PM HST Thu Apr 4 2024

...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS THROUGH FRIDAY
AFTERNOON...
...HIGH WIND WARNING FOR LEEWARD KOHALA ON THE BIG ISLAND THROUGH 
FRIDAY AFTERNOON...

.A strong high pressure system to the north of the islands,
combined with a trough to the northwest, is producing strong and
gusty trade winds. These winds are expected to continue into
Friday. A High Wind Warning was issued for the leeward Kohala area
on the Big Island, other islands will see Wind Advisory 
conditions through at least Friday afternoon. 

HIZ026-051915-
/O.UPG.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/
/O.NEW.PHFO.HW.W.0009.240405T0602Z-240406T0400Z/
Kohala-
802 PM HST Thu Apr 4 2024

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 30 to 45 mph with localized gusts up to 75 
  mph.

* WHERE...Leeward Kohala.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-051915-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
802 PM HST Thu Apr 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...East winds 20 to 35 mph with localized gusts over 50 
  mph.

* WHERE...Winds will be strongest through gaps and passes, over
  ridges and downslope of mountains. Some areas particularly prone
  to these gusty winds will be the Waimea and Kohala areas of the
  Big Island, West Maui and the higher elevations of Lanai. 

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

RCB
2 follow-up statements
887 
WWHW70 PHFO 051309
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
309 AM HST Fri Apr 5 2024

...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS THROUGH THIS AFTERNOON...
...HIGH WIND WARNING FOR LEEWARD KOHALA ON THE BIG ISLAND THROUGH
THIS AFTERNOON...

.A strong high pressure system to the north of the islands,
combined with a trough to the northwest, is producing strong and
gusty trade winds. These strong winds are expected to continue 
though this afternoon and possibly extended into Saturday at Wind
Advisory levels for some areas.

HIZ026-060215-
/O.CON.PHFO.HW.W.0009.000000T0000Z-240406T0400Z/
Kohala-
309 AM HST Fri Apr 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...East winds 20 to 40 mph with localized gusts over 60 
  mph.

* WHERE...Leeward Kohala.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-060215-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-240406T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
309 AM HST Fri Apr 5 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 35 mph with localized gusts over 50 
  mph.

* WHERE...Winds will be strongest through mountain saddles, over 
  ridges and downslope of mountains. Some areas particularly prone
  to these gusty winds will be the Waimea and Kohala areas of the
  Big Island, West Maui and the higher elevations of Lanai. 

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

RCB
407 
WWHW70 PHFO 060102
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
302 PM HST Fri Apr 5 2024

...WIND ADVISORY FOR PORTIONS OF ALL ISLANDS EXTENDED UNTIL 6 PM
HST SATURDAY...
...HIGH WIND WARNING FOR LEEWARD KOHALA CANCELLED...

.Strong high pressure far north of the islands will support 
strong and gusty trade winds through Saturday. 

HIZ026-061415-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-240406T0400Z/
/O.EXB.PHFO.WI.Y.0018.000000T0000Z-240407T0400Z/
Kohala-
302 PM HST Fri Apr 5 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 20 to 35 mph with gusts over 50 mph.

* WHERE...Kohala.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving.
Consider postponing hiking trips in the mountains, where winds 
may be especially gusty. Make sure tents and awnings are secure or
take them down. Be prepared for power outages. 

&&

$$

HIZ003-004-006-007-009>011-015>018-029>047-050>052-054-061415-
/O.EXT.PHFO.WI.Y.0018.000000T0000Z-240407T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-Molokai Windward-Molokai Southeast-
Molokai North-Molokai West-Molokai Leeward South-Lanai Windward-
Lanai Leeward-Lanai South-Maui Central Valley North-
Maui Central Valley South-Windward Haleakala-South Haleakala-
Big Island South-Big Island Southeast-Big Island North-
302 PM HST Fri Apr 5 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* WHAT...East winds 20 to 30 mph with gusts over 50 mph.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Oahu and the Big Island.

* WHEN...Until 6 PM HST Saturday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. 
Consider postponing hiking trips in the mountains, where winds may
be especially gusty. Make sure tents and awnings are secure or 
take them down. Be prepared for power outages. 

&&

$$

Birchard

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 4, 4:19 PM HST, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 4, 4:19 PM HST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
419 PM HST Thu Apr 4 2024

.SYNOPSIS...
A very strong high pressure system north of the state will
maintain strong and gusty trade winds through Friday. Clouds and
showers will continue to be carried in on the trades and be
focused over windward and mountain areas, with a few showers
being carried to leeward areas at times. Winds are expected to
decrease to moderate to breezy levels this weekend, with a drier
trend through the first half of next week.

&&

.DISCUSSION...
The Wind Advisory has been extended through Friday, based on the
latest guidance from the high resolution models and the wind
trends today. Not all areas will experience advisory level winds,
with winds expected to remain strongest through gaps and passes,
over ridges and downslope of mountains. Windward PoPs have been
increased for the next 48 hours or so. For tonight on the Big
Island, there has been a showery low cloud areas that started to
move onshore around 2pm, and is expected to continue to impact
that area through tonight. Additional showers being carried in on
the trade, and others forming over the windward slopes are
expected.

Several wind gages across the state have been slightly higher than
yesterday today, which played a roll in the decision to extend the
Wind Advisory. The high pressure to the far north of the islands
has started to weaken and was analyzed at 1048mb this morning. The
high is expected to continue to sink southward and weaken through
the weekend. A trough to the northwest of the islands will be
moving to the west away from the islands at the same time. As a
result, the pressure gradient over the islands will weaken,
leading to a downward trend in the winds.

The afternoon soundings from Lihue and Hilo had 1.11 and 1.38
inches of precipitable water (PW) which is within normal for
April. Showers have primarily been impacting the windward sides of
the islands, but the winds have carried some of the showers over
to leeward areas. While satellite derived PW shows a drier airmass
upstream, several of the models suggest showers will continue to
remain focused over the windward slopes. This could be the result
of PW column being concentrated in the lower levels, and
interacting with the mountains. Overall do expect a drying trend
as the weekend progresses, but looks like Friday will largely be a
repeat of today.

As mentioned above, as the high weakens and sinks southward, winds
will weaken, becoming moderate to breezy trade winds Sunday. A
cold front approaching the islands from the north early next week
will break down the high pressure ridge north of the island chain,
weakening winds further Monday and Tuesday.

The cold front is expected to reach the islands during the middle
part of the new week, bringing another round of enhanced showers
to all islands by the middle to end of next week. Trade winds will
increase yet again after the frontal band passes each island.

&&

.AVIATION...

Very strong high pressure to the north of the state continues to
drive breezy to locally windy trade winds across the Isles.
Easterly winds are expected reach their peak tomorrow afternoon
then slowly weaken over the weekend.

Bands of light showers off the Pacific will impact mainly east and
northeast facing slopes and coasts. Showers will be most active
in the late night and morning hours. Occasional MVFR ceilings and
visibilities are expected with these showers, especially over
east facing slopes of Maui and the Big Island.

AIRMET Sierra remains in effect for east facing slopes of Kauai,
Oahu, Molokai, and Maui as well as Windward Big Island north of
Apua point. Conditions are expected to temporarily improve this
evening across the smaller islands, but will likely redevelop
late this evening or early Friday.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain of all islands. This AIRMET is expected to
continue for at least the next couple days.

&&

.MARINE...
Exceptionally strong high pressure north of the islands will
weaken slightly but drift south closer to the islands over the
next couple of days. This is supporting strong to gale-force
easterly trade winds across the coastal waters. A Gale Warning
remains in effect for the typically windier areas of Maui County
and the Big Island through Friday, with a Small Craft Advisory in
effect elsewhere. As the high weakens further, trades will decline
this weekend, though the SCA will likely need to be extended
through at least Saturday and possibly Sunday due to a combination
of lingering 25 kt winds and 10 ft seas. Winds will continue to
decline early next week, dropping below SCA levels for all zones
by late Monday.

Large, trade wind generated seas will continue to prevail into
this weekend. A High Surf Advisory remains in effect for east
facing shores of most islands through Friday, though the elevated
surf could linger into Saturday as well. As trade winds gradually
ease, the rough east shore surf will gradually decline and the
trade wind swell will fall to around April average Monday or
Tuesday. Additionally, a small medium-period north-northeast swell
mixed in with the trade wind swell will trend down this evening
and tonight. Thus, surf heights along north-facing shores will
slowly decline throughout the next 24 hours. For southern shores,
small pulses of medium period south-southeast swell and long
period southwest swell may arrive this weekend, though surf along
south-facing shores will remain small throughout the next several
days.

&&

.FIRE WEATHER...
Long-term conditions over leeward areas are drier than normal for
this time of year. Though the Keetch-Byram Drought Index,
measured in Honolulu, will remain well below the critical 600 mark
this week, the strong and gusty trade winds will elevate the fire
danger over the drier leeward areas through Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Friday for Kauai Leeward-Kauai
Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-Maui
Leeward West-Kohala-Kauai North-Kauai East-Kauai South-East
Honolulu-Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-
Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui Central
Valley North-Maui Central Valley South-Windward Haleakala-South
Haleakala-Big Island South-Big Island Southeast-Big Island
North.

High Surf Advisory until 6 PM HST Friday for Olomana-Maui
Windward West-Kauai East-Kauai South-Koolau Windward-Molokai
Windward-Molokai Southeast-Windward Haleakala-Big Island
Southeast-Big Island East-Big Island North.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

Gale Warning until 6 PM HST Friday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...M Ballard
AVIATION...Bedal
MARINE...Vaughan

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.